News from the AGA

AGA releases new clinical guidance on opioids in gastroenterology


 

 

The U.S. is facing an opioid epidemic – 91 Americans die every day from an opioid overdose. While all health care professionals should remain up to date on the risks associated with opioids, it is as important for GIs to understand how opioids can affect diverse parts of the gastrointestinal tract. Patients can experience GI symptoms and side effects related to the intake of opioids, including opioid-induced constipation (OIC), esophageal dysmotility, and delayed gastric emptying, according to a new AGA Clinical Practice Update published in the September 2017 issue of Clinical Gastroenterology and Hepatology.

Because of the common use of opioid medications to treat chronic pain, the authors recommend that physicians should first consider whether any gastrointestinal symptoms are directly related to the intake of opioids. In acute administration of opioids, symptomatic remedies should be used to counter the pharmacologic effects. For OIC, the bowel function index – a clinician assessment tool to appraise severity and responsiveness to current treatment – should be used to identify chronic OIC that is not responding to first-line therapies.

The clinical practice update also outlines:

  • Pharmacologic effects of opiates in different regions of the gastrointestinal tract.
  • Therapeutic uses of opioid receptor agonists and antagonists in gastroenterology.
  • Prevention and treatment of OIC.

Next Article: